Synthetic cannabis chemical reduces pain

Jul 12, 2006

Texas researchers say a synthetic version of the chemical that gives marijuana smokers their high can also act as a pain reliever.

Scientists at the University of Texas Health Science Center found that certain synthetic cannabinoid chemicals can block a heat-related nerve channel in the body, making it a potential new pain reliever for surgical incisions and chronic inflammation disorders such as arthritis, the San Antonio Express reported.

The study will appear this week on the online site of the Proceedings of the National Academy of Science.

Lead author Kenneth M. Hargreaves, chairman of endodontics in the university's dental school, said that by altering the cannabinoid and using it in tiny doses, scientists appear to be able to avoid the neurological effects of marijuana, the newspaper reported.

Copyright 2006 by United Press International

Explore further: RYGB cuts markers of oxidative stress in subcutaneous tissue

Related Stories

EPA says first day of oil spill spent 'planning'

1 hour ago

On the afternoon of the largest coastal oil spill in California in 25 years, graduate student Natalie Phares quickly organized a volunteer bucket brigade to clean a beach north of Santa Barbara.

Insect mating behavior has lessons for drones

1 hour ago

Male moths locate females by navigating along the latter's pheromone (odor) plume, often flying hundreds of meters to do so. Two strategies are involved to accomplish this: males must find the outer envelope ...

Recommended for you

Rapamune approved for rare lung disease

23 minutes ago

(HealthDay)—Rapamune (sirolimus) has been approved by the U.S. Food and Drug Administration to treat a rare, progressive lung disease that mostly affects women of childbearing age.

Catheterization increasing for seniors with STEMI

53 minutes ago

(HealthDay)—From 1999 to 2009 there was a decrease in the proportion of older adults with ST-segment elevation acute myocardial infarction (STEMI) who did not undergo cardiac catheterization, according ...

FDA warns of complications from facial fillers

1 hour ago

(HealthDay)—Soft tissue fillers used in cosmetic procedures can accidentally be injected into blood vessels in the face and cause serious harm, the U.S. Food and Drug Administration warns.

User comments : 0

Please sign in to add a comment. Registration is free, and takes less than a minute. Read more

Click here to reset your password.
Sign in to get notified via email when new comments are made.